Virginia, 2017Hail and Damaging Winds in Virginia, May 10, 2017
May 10, 2017 · NWS RNK · 10 events in 3 counties and zones
A slow moving warm front pressed northeast into portions of southwestern Virginia early on May 10th. This boundary served as the focus point for scattered severe thunderstorms across much of the Piedmont Counties of Virginia, where hail and isolated tree damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving warm front pressed northeast into portions of southwestern Virginia early on May 10th. This boundary served as the focus point for scattered severe thunderstorms across much of the Piedmont Counties of Virginia, where hail and isolated tree damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 2:47 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, May 10, 2:47 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
347 PM EDT Wed May 10 2017
.SYNOPSIS...
A stalled frontal boundary will remain across the region today
into Friday. The front and weak disturbances acting on it will
serve as the focus for active weather through the rest of the
workweek. Several opportunities for showers and thunderstorms
through that period, with the wettest conditions expected on
Thursday and Friday. A return to a drier weather pattern is
expected for the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 346 PM EDT Wednesday...
Complex synoptic-scale pattern in place with closed mid-level lows
over the Four Corners region, the Canadian Prairies in central
Canada and the Northeastern CONUS. Convectively active regime with
clusters of thunderstorms across the upper Midwest and central
Plains, as spokes of vort energy pinwheel around the
northern/western periphery of a mid-level ridge over the Gulf Coast,
associated with warm and potentially unstable air. The central
Appalachians and Mid-Atlantic region is on the northeastern
periphery of the ridge embedded in a belt of fast northwest flow
aloft. At the surface, a quasi-stationary frontal zone extends from
the Carolina Coast northwestward into the upper Midwest.
A capped atmosphere with no significant forcing mechanism to break
through the cap has led to afternoon diurnal cumulus clouds with
little vertical development. That will be changing as we progress
into late tonight and into Thursday, with the first of what may
prove to be multiple rounds of rain and potential thunderstorms.
For Tonight: Wouldn't totally rule out a isolated shower or
thunderstorm prior to midnight, but the first part of the evening
looks to be on the quiet side for most. However, as we progress into
the midnight and overnight period, will be watching developments
upstream across the upper Midwest. Higher-resolution guidance has
recently come around to the idea that ongoing storms associated with
a weak vort max across the upper Midwest progresses southeast into
WV/OH but in a much weaker form along the frontal zone. This may
brush our forecast area, mainly north of Route 460. While low-levels
should be stable, there is still some instability aloft even into
the overnight hours so I wouldn't discount the idea of some
thunderstorms. Not expecting anything strong from this, but it will
produce rainfall amounts of a quarter to half inch. Shower/storm
potential across the south is limited being more removed from the
mid-level vort energy. Lows in the mid 50s to lower 60s.
For Thursday: Confidence in the Thursday timeframe is low and key
details depend substantially on how quickly the (likely) ongoing
showers and embedded thunderstorms in the morning clear our area.
Frontal boundary probably will have sagged a bit further south due
to the morning showers/storms. That places our forecast area in the
belt of mid-level westerlies. Such a pattern would pose concerns for
afternoon re-development of scattered to potentially numerous
showers and training thunderstorms, a subset of which would have the
potential to become strong to severe if enough instability can be
produced. But the key in how strong storms may get is on the
clearing aspect, which is far from certain. SPC's Day 2 convective
outlook has increased its severe probabilities into the Slight
Risk/15% range into our southeast WV counties, but maintains a
Marginal Risk/5% severe probabilities for the rest of the forecast
area. For the latest on hydrologic details, see the Hydrology
section below. A challenging high temperature forecast again
contingent on clearing and how much sunshine we do get. Shown values
from the upper 60s across the northeastern tier of counties as they
may be dealing with a good deal of cloudiness, the lower to mid 70s
along the I-64/Route 460 corridors and well into the 70s to lower
80s elsewhere.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 346 PM EDT Wednesday...
An upper level ridge over the Gulf will stretch north into the Ohio
Valley Thursday night. Short waves rounding this ridge will bring
strong storms into the area Thursday afternoon/evening with
lingering but weakening scattered convection into Friday morning.
Models are placing the axis of heavy rain along and north of I-64,
but could drift south towards hwy 460 as wave moves east of the Blue
Ridge around midnight. Upwards of 1-2 inches of rain could fall
along this heavy rain axis. The good news is that the area along and
north of I-64 has not been hit with rounds of heavy rain over the
last 3 or 4 days as locations along and south of 460 have been. For
now, flash flood threat will be rate dependent Thursday night. As
this heavy rain axis drifts south overnight, flash/areal flooding
may take less of an effort to pose problems.
The ridge axis will shift east to the Mid Atlantic region on Friday.
With increasing heights and subsidence from exiting short wave,
showers will come to a temporary end in the afternoon. A strong
upper level trough will track east from the Midwest Friday
afternoon. This trough will generate several surface reflections
which will increase the threat for strong storms and more heavy rain
into the area. Models differ on placement of heavy rain Friday
night, with one being along I-64 and another south of hwy 460. In
any case, antecedent conditions from Thursday night rain has
increased concerns for flood potential Friday night into Saturday.
Rain may also be slow to exit Saturday morning as a surface low
forms east of the southwestern Virginia Blue Ridge. The low pressure
system bombs off the Mid Atlantic coast Saturday afternoon and
night. The pressure gradient between this low and incoming high
pressure will bring breezy conditions to the region Saturday night.
With rain expected through most of the period, daytime highs will be
cooler than normal with the vast majority only warming into the 60s.
Overnight lows will remain mild and in the 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 346 PM EDT Wednesday...
Almost a repeat weather pattern for early next week as it was for
early this week. An upper level ridge will setup across the Plain
States, drifting eastward through the week. Waves rounding the ridge
will bring a chance for showers and thunderstorms to the region each
afternoon and evening. The difference between the next ridge and
this week's ridge, is that the apex will be further north into the
Great Lakes. Waves coming around the ridge should track across the
northern Ohio Valley and across northern Virginia.
With the ridge further to the north, warmer temperatures are
expected next week. Mountain temperatures will warm into the 70s
while in the east, lower 80s.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 203 PM EDT Wednesday...
VFR conditions with diurnal cumulus clouds to exist through
mid-evening. After 04z, conditions deteriorate to MVFR/IFR with
MVFR visibility showers and possible thunderstorms associated
with a weak disturbance acting on the stalled frontal zone.
Confidence in only medium in location and placement and is low
in timing; it would appear at this stage the TAFs more likely
to be affected by degraded conditions tonight would be north of
a line from Danville to Blacksburg. South of the front, winds to
stay west to southwest 5-10 kts, along and north of it light and
variable winds can be expected.
Confidence on how Thursday will evolve is even poorer. Likely to
have ongoing showers/embedded storms from overnight activity into
at least mid-morning with related MVFR/IFR conditions. Should
have a brief break by the end of the TAF period before the next
round of thunderstorms moves in after the 18z TAF period.
Winds may be erratic and gusty near any thunderstorm.
Extended Aviation Discussion...
A NW-SE oriented frontal boundary will remain situated over or
near the region through Saturday. This will lead to poor flight
conditions with several instances of sub-VFR conditions due to
developing showers and thunderstmrs. Some thunderstorms may be
strong on Thursday and potentially into Friday.
Drier conditions should return to the area Saturday night
Sunday into the first half of next week with largely VFR
conditions at that time.
&&
.HYDROLOGY...
As of 346 PM EDT Wednesday...
We continue to carefully monitor the potential for multiple
periods of showers and thunderstorms during the Thursday through
early Saturday time frame. This activity is focused by a quasi-
stationary frontal boundary on Thursday, with additional
rainfall coming from a developing frontal system Friday into
early Saturday. Precipitable water values rise into the 1.25 to
1.50 inch range through this period supporting periods of
potential heavy downpours. Though uncertainty exists with
regard to timing periods of more focused convection, the long-
duration nature of the rainfall has raised confidence in this
event.
Given that flash flood guidance on 1-, 3-, and 6-hourly
timescales is relatively low, WPC has outlooked nearly all of
WV and VA west of I-81 for a Slight Risk of Excessive Rainfall
in both the Day 2/Thursday and Day 3/Friday periods. Current
rainfall forecast calls for a widespread 2 inches along and
north of I-64 to 1-1.5 inches south of I-64.
GEFS-based MMEFS guidance continues to show potential for
widespread minor river flooding potential along parts of the
the James, Roanoke and Greenbrier basins, with some moderate
flooding (e.g., Greenbrier at Alderson).
Have held on issuing any Watches at this stage, but this is
something that will need to be considered in subsequent updates.
Will continue to mention flooding potential in the HWO.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AL/KK
HYDROLOGY...AL
Hazardous weather outlook, May 10, 2:08 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
308 PM EDT Wed May 10 2017
VAZ018>020-022>024-035-046-047-WVZ043-044-507-508-111915-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-
Appomattox-Buckingham-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
308 PM EDT Wed May 10 2017
This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather this afternoon and
tonight is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Multiple rounds of showers and thunderstorms with periods of heavy
rainfall are expected Thursday afternoon through Saturday. Rainfall
of 1 to 3 inches will be possible across this region during this
time frame. With saturated ground across the region as a result of
repeated recent heavy rainfall, flooding, including river flooding,
is expected to become a concern.
In addition, there is a slight risk for severe thunderstorms across
the area Thursday, with the main threat being quarter-sized hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>017-WVZ042-111915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Mercer-
308 PM EDT Wed May 10 2017
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather this afternoon and
tonight is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Multiple rounds of showers and thunderstorms are expected Thursday
through early Saturday. The heaviest rain is expected to occur Friday
afternoon into Saturday. With saturated ground across the region as
a result of repeated recent heavy rainfall, areal and river flooding,
will once again become a concern.
In addition, there is a marginal risk for severe thunderstorms
across the area Thursday, with the main threat being quarter-sized
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>034-043>045-058-059-111915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-
308 PM EDT Wed May 10 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather this afternoon and
tonight is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Multiple rounds of showers and thunderstorms are expected Thursday
through early Saturday. The heaviest rain is expected to occur Friday
night into Saturday. With saturated ground across the region as a
result of repeated recent heavy rainfall, areal and river flooding,
will once again become a concern.
In addition, there is a marginal risk for severe thunderstorms
across the area Thursday, with the main threat being quarter-sized
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
In the hours before
Special weather statement, May 10, 6:24 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
724 PM EDT WED MAY 10 2017
VAZ035-045-046-059-110030-
Amherst-Campbell-Charlotte-Appomattox-
724 PM EDT WED MAY 10 2017
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...NORTHERN
CHARLOTTE...NORTHEASTERN CAMPBELL...AND SOUTHEASTERN AMHERST
COUNTIES AND THE NORTHEASTERN CITY OF LYNCHBURG...
At 722 PM EDT, strong thunderstorms extended from near Madison
Heights to near Appomattox. Movement was southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms. Very heavy rain will also cause significant ponding of water
on roadways and possibly some localized flooding.
Locations impacted include...
Lynchburg...
Appomattox...
Concord...
Pamplin City...
and Madison Heights.
LAT...LON 3726 7868 3719 7868 3718 7871 3722 7883
3746 7922 3747 7918 3748 7921 3751 7922
3749 7926 3751 7926 3750 7929 3751 7931
3755 7899 3732 7862
TIME...MOT...LOC 2322Z 303DEG 20KT 3747 7915 3738 7886
MBSEvent by event
7 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Appomattox
- When
- May 10, 6:32 PM EST
- Where
- Appomattox County, 5.3 mi NE of Appomattox
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.410, -78.770
A thunderstorm produced lightning which struck a house on Old Courthouse Road.
Thunderstorm Wind, Appomattox
- When
- May 10, 6:39 PM EST
- Where
- Appomattox County, 3.1 mi NW of Appomattox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.380, -78.872
Thunderstorm winds downed two trees on Police Tower Road.
Hail, Campbell
- When
- May 10, 6:55 PM EST
- Where
- Campbell County, Concord
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.350, -78.980
Hail, Campbell
- When
- May 10, 7:00 PM EST to 7:10 PM EST
- Where
- Campbell County, Concord to 0.33 mi E of Concord
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 37.350, -78.980
Thunderstorm Wind, Campbell
- When
- May 10, 7:04 PM EST
- Where
- Campbell County, 3.38 mi SSW of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 37.309, -79.014
Thunderstorm winds downed a tree near the intersection of Wheeler and Plumb Branch Roads.
Hail, Campbell
- When
- May 10, 7:08 PM EST
- Where
- Campbell County, 2.35 mi SSW of Concord
- Measured
- 1.25 in hail
- Reported by
- 911 Call Center
- Coordinates
- 37.320, -79.000
Hail, Campbell
- When
- May 10, 7:19 PM EST
- Where
- Campbell County, 3.83 mi NNW of Spring Mills
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -78.960
Hail, Halifax
- When
- May 10, 8:18 PM EST
- Where
- Halifax County, Clover
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.830, -78.730
Hail, Halifax
- When
- May 10, 8:18 PM EST
- Where
- Halifax County, 2.16 mi NE of Mt Laurel
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.890, -78.740
Hail, Halifax
- When
- May 10, 8:40 PM EST
- Where
- Halifax County, 3.46 mi SE of Dryburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.700, -78.670
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 10 to 11, 2017$578,000 · EF1 · 41 events
- Tornado and Flash Flooding in Illinois, May 10 to 11, 2017$883,000 · EF0 · 36 events
- Tornado and Flash Flooding in Missouri, May 10 to 11, 2017$131,000 · EF0 · 53 events
- Flash Flooding and Hail in Colorado, May 10, 2017$500,000 · 1.75 in hail · 19 events
- Heavy Rain in American Samoa, May 10 to 11, 2017$350,000 · 1 event
- Damaging Winds in Indiana, May 10, 2017$166,000 · 61 kt wind · 14 events
- Flash Flooding and Flooding in Kansas, May 10 to 11, 2017$300 · 1.75 in hail · 27 events
- Tornadoes and Hail in Oklahoma, May 10, 2017EF0 · 23 events
- Hail and Lightning Strike in Iowa, May 10 to 11, 2017$10,000 · 1 in hail · 15 events
- Tornadoes and Hail in Texas, May 10, 20174 in hail · 10 events
- Tornadoes and Hail in Iowa, May 10, 2017EF0 · 9 events
- Hail in Texas, May 10, 20172.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702057, 702058, 702060, 702061, 702063, 702064, 702066, 702067, 702069, 702070.